Key result
Anabolic-androgenic steroid use for 3 years was associated with the unexpected death of a 41-year-old male former body builder 6 weeks after hospitalization for congestive heart failure.
Why the study?
Does long-term anabolic-androgenic steroid use lead to fatal cardiomyopathy in a former body builder?
Case Report (n=1)
Does long-term anabolic-androgenic steroid use lead to fatal cardiomyopathy in a former body builder?
This case report highlights a potential association between long-term anabolic-androgenic steroid use and fatal cardiomyopathy, though a direct causal link could not be definitively established.
May warrant cardiac monitoring in former AAS users post-HF; leaves open causal role of steroids in sudden death.
In brief A 41-year-old male former body builder unexpectedly died in his sleep 6 weeks after hospitalization for congestive heart failure. Postmortem evaluation failed to reveal evidence of myocarditis, infiltrative disorder, or myocardial necrosis. However, the patient's history revealed a 3-year continuous use of anabolic-androgenic steroids. Although a direct link cannot be made between his death and his steroid use, animal studies and case reports have connected anabolic-androgenic steroid use with myocardial changes.
No takes yet. Share an insight, caveat, or question.
Ferenchick et al. (1991) conducted a case report in Congestive heart failure (n=1). Anabolic-androgenic steroids was evaluated on Unexpected death. Anabolic-androgenic steroid use for 3 years was associated with the unexpected death of a 41-year-old male former body builder 6 weeks after hospitalization for congestive heart failure.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: